Nevada, 2006

Heavy Snow in Nevada, March 17 to 18, 2006

March 17 to 18, 2006 · NWS LKN · 2 events in 2 counties and zones

A winter storm brought around ten inches of snow to the Tonopah area and seven to ten inches in the Elko area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought around ten inches of snow to the Tonopah area and seven to ten inches in the Elko area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 17, 1:45 PM PST, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 17, 1:45 PM PST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
145 PM PST FRI MAR 17 2006

.SYNOPSIS...AN APPROACHING WINTER STORM WILL BRING SIGNIFICANT
SNOWFALL TO PARTS OF NORTHERN AND CENTRAL NEVADA TONIGHT THROUGH
SATURDAY. UNSETTLED WEATHER AND COOLER THAN NORMAL TEMPERATURES
WILL LINGER THROUGH THE MIDDLE OF NEXT WEEK. &&

.SHORT TERM...BUSY...COMPLICATED WEATHER SITUATION SETTING UP
FOR NORTHERN AND CENTRAL NV THIS AFTERNOON THROUGH EARLY SATURDAY.
FOR STARTERS...CURRENT LRX RADAR IMAGERY SHOWING SNOW SHOWER
ACTIVITY INCREASING IN COVERAGE ACROSS NE AND NORTH CNTRL NV THIS
AFTERNOON. ELKO AIRPORT JUST RECEIVED 0.15 OF PL AND SNOW SHOWERS
IN THE LAST 30 MINUTES. ALSO...PLENTY OF LIGHTNING STRIKES WITH
HEAVIER SNOW SHOWERS IN WHITE PINE...LANDER/EUREKA...AND ELKO
COUNTIES NORTH AND WEST OF DEEPENING SURFACE LOW WEST OF ELY
EXTENDING TOWARDS TONOPAH...WHICH IS A BIT OF A CONCERN SINCE
PREVIOUS MODELS RUNS DID NOT SHOW THIS AMOUNT OF INSTABILITY.
SITUATIONS FITS LEESIDE TONOPAH LOW SCENERIO FOR THE GREAT
BASIN...WHICH TYPICALLY MEANS HEAVY SNOW ACROSS NE AND CNTRL
NV. CURRENT WATERVAPOR IMAGERY SHOWS U/L SYSTEM ABOUT TO SPLIT FROM
U/L FLOW ACROSS CNTRL CALIF WITH GOOD FETCH OF MOISTURE INTO NV.
CURRENT HEAVY SNOW WARNING LOOKS GOOD...TWEAKED SNOW ACCUMULATIONS TO
REFLECT RELATIVELY LOW SNOW RATIOS EARLY IN THE EVENT...AND HIGHER
RATIOS EARLY TOMORROW. WILL UPGRADE HEAVY SNOW WARNING TO WINTER
STORM WARNING OVER THE RUBYS WHERE STRONG WIND AND VERY HEAVY SNOW IS
EXPECTED. THINKING 1 TO 2 FEET OF SNOW IN THE RUBYS THROUGH SATURDAY.
SNOW ACCUMULATION IN THE VALLEYS ARE A BIT MORE COMPLICATED AND VERY
DEPENDENT ON THE PLACEMENT OF SURFACE LOW PRESSURE AND WRAP AROUND
SNOW BAND. 12Z AND 18Z NAM HAVE BEEN TRENDING FURTHER SOUTH AND EAST
WITH MAIN WRAP AROUND SNOW BAND...MAINLY PLACING IT ACROSS CNTRL
ZONES AND EAST OF THE RUBY MOUNTAINS. GFS HAS BEEN CONSISTENTLY
PLACING SNOW BAND AND STRONG FN VECTOR CONVERGENCE BETWEEN
AUSTIN/EUREKA NORTHEAST TOWARDS WILDHORSE AND JACKPOT. GFS
SHOWS IMPRESSIVE 700MB LOW AND OMEGA VALUES OVER 15 UB/S FROM
EUREKA...EXTENDING TOWARDS WELLS THROUGH TONIGHT...WHICH IS
INDICATIVE OF MODERATE TO HEAVY PRECIP ACROSS THE AREA. PREFER MORE
CONSISTENT GFS...HOWEVER...CURRENT NAM SOLUTIONS ARE CONCERNING...
WILL HAVE TO KEEP A CLOSE EYE ON THIS SITUATION. GENERALLY...
EXPECTING 5 TO 10 INCHES OF SNOW WITH VALLEY LOCATIONS LIKE ELKO...
ELY...WELLS RECEIVING CLOSER TO 5 AND EUREKA...AUSTIN...AND WILDHORSE
CLOSER TO 10 INCHES. BELIEVE THERE WILL BE LOCALLY HIGHER AMOUNTS
NEAR 12 INCHES ACROSS EASTERN ZONES WITHIN HEAVY SNOW BAND.

ANOTHER CONCERN IS WIND...MOS GUIDANCE HINTING TOWARDS BREEZY TO
WINDY CONDITIONS...MAINLY ACROSS CNTRL ZONES.  MAY NEED TO UPGRADE
HEAVY SNOW WARNING TO WINTER STORM WARNING ACROSS CNTRL NV.
OTHERWISE...MAX/MIN TEMPS LOOK GOOD...MADE NO OTHER CHANGES SUNDAY
AND MONDAY.  TRUDEL

&&

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. NEXT WEATHER SYSTEM WILL
BEGIN TO IMPACT THE GREAT BASIN EARLY NEXT WEEK. THIS SYSTEM HAS
RESPECTABLE JET DYNAMICS AND ATMOSPHERE INSTABILITY...THOUGH WITH
FLOW COMING OVER THE SIERRA NEVADA LLVL MOISTURE IS ALWAYS A CONCERN
SO PRECIP CHANCES MAY NOT BE AN ACCURATE REFLECTION OF THE LIQUID
WATER POTENTIAL. ALWAYS INTRIGUING WHEN THE ATMOSPHERE NEEDS TO
MOISTEN FROM THE TOP DOWN. FOR NOW WILL KEEP CHC POPS ACROSS CENTRAL
NV AND SEE HOW THINGS EVOLVE GIVEN THE VERY ACTIVE WEATHER PATTERN
WE ARE CURRENTLY IN. AS THIS SYSTEM PUSHES INTO THE CENTRAL ROCKIES
BY THE MIDDLE OF THE WEEK WILL SEE UPPER LEVEL RIDGE OVER THE
WESTERN U.S. FOR A BREAK IN THE WEATHER THROUGH THE REMAINDER OF THE
WEEK. WITH LLVL WARMING WILL SEE TEMPS START CLIMBING BACK TOWARDS
NORMAL VALUES BY THE END OF THE WEEK. FEHRN
&&

.AVIATION...A WINTER STORM WILL WORK ITS WAY OVER NEVADA TONIGHT
CAUSING GREATLY REDUCED VISIBILITIES AND SIGNIFICANT SNOW
ACCUMULATIONS OVER PARTS OF NORTHERN AND CENTRAL NEVADA. WITH
TEMPERATURES NEAR FREEZING WITH THIS PRECIPITATION POTENTIAL ICING
MAY ALSO BE A CONCERN THROUGH THE WEEKEND. VISIBILITIES ARE ALSO
EXPECTED TO PLUMMET TO VLIFR VALUES IN THE MOST INTENSE
PRECIPITATION ACROSS NORTHERN AND CENTRAL NEVADA TONIGHT AND EAST
CENTRAL NEVADA ON SATURDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
.WINTER STORM WARNING NVZ034 FROM 4PM PST FRIDAY THROUGH 4 PM
SATURDAY.
.HEAVY SNOW WARNING NVZ013-031>033-035>037 FROM 4 PM PST FRIDAY
THROUGH 4 PM SATURDAY MORNING.
Hazardous weather outlook, Mar 17, 3:25 PM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
325 PM PST FRI MAR 17 2006

NVZ013-030>037-181500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
325 PM PST FRI MAR 17 2006

THIS OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA

.DAY ONE...TONIGHT.

A MAJOR WINTER STORM WILL MOVE INTO THE GREAT BASIN TONIGHT. THIS
STORM WILL BRING SIGNIFICANT SNOWFALL AMOUNTS ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH EARLY SUNDAY MORNING. SOME AREAS COULD RECEIVE
OVER 8 INCHES IN THE VALLEYS AND OVER 12 INCHES IN HIGHER ELEVATIONS.
ONLY NECESSARY TRAVEL SHOULD BE DONE UNTIL THIS EVENT HAS CONCLUDED
AS VISIBILITIES WILL BE GREATLY REDUCED AND ROADWAYS CAN BECOME VERY
SLICK. PLEASE REFER TO WWUS45...RNOWSWLKN...FOR FURTHER INFORMATION
ON THIS STRONG WINTER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE WINTER STORM WILL CONTINUE THROUGH THE EARLY MORNING HOURS ON
SUNDAY WITH SOME SCATTERED SNOW SHOWERS LINGERING THROUGH MONDAY
MORNING.

SEVERAL MORE DISTURBANCES WILL MOVE ACROSS THE SILVER STATE THROUGH
WEDNESDAY MORNING KEEPING ISOLATED SNOW SHOWERS IN THE FORECAST.

THURSDAY WILL SEE CLEARING SKIES AND TEMPERATURES RETURNING TO CLOSE
TO NORMAL BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

FEHRN

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Nye

When
March 17, 10:00 PM PST to March 18, 4:00 AM PST
Where
Northern Nye forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Sw & Sc Elko

When
March 17, 11:00 PM PST to March 18, 5:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
LAW ENFORCEMENT

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495522, 5495523.